‘Crazy dangerous:’ Elephant tranquilizer linked to overdose death in Colorado

EAGLE, Colo. — A tranquilizer that is about 100 times more potent than fentanyl has been linked to at least two overdose deaths in Eagle County, the sheriff’s office confirmed.

“Carfentanil, which has been linked to a significant number of overdose deaths in various parts of the country, has been located here in our community,” the Eagle County Sheriff’s Office stated.

Clear capsules containing heroin laced with carfentanil were found at the scene of a pair of drug overdoses in the El Jebel area, the Aspen Times reported.

The drug can come in many forms, including blotter paper, tablets and spray, according to the Drug Enforcement Administration.

Sheriff James Van Beek warned that drug dealers are lacing other “more sociably acceptable drugs” with the powerful synthetic opioid.

“We see it on the streets, often disguised as heroin,” DEA acting administrator Chuck Rosenberg said in a statement. “It is crazy dangerous.”

Carfentanil is “used as a tranquilizing agent for elephants and other large mammals,” according to the DEA.

Van Beek said the sheriff’s office and other Eagle County emergency responders have been issued and trained in administering Narcan, which temporarily counteracts opioids.